Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Panic attack. Taking cipralex. Does smoking increase anxiety? How can I stop?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 436 Questions
I have a panic attack and i'm taking cipralex 30mg and ativan when needed. I'm a smoker and i feel like smoking cigarettes increase the .Strength of the symptoms such as feeling like i'm going to pass out or things around me aren't real
does smoking really do that while suffering from panic attack and anxiety ?? should i stop smoking ?? can u explain anxiety for me and it happens and will i pass out when i feel that ??
Posted Mon, 30 Apr 2012 in Anxiety and Stress
Answered by Dr. Radhika 31 minutes later
Thanks for the query.

You are undergoing treatment for anxiety and depression and you are also a smoker.

Smoking does cause certain physiological changes which relieve anxiety and panic and make people calm. But these are only short time effects; once the effects of cigarette are gone you will again feel the anxiety and panic in an increased manner. This is the reason many addicts are unable to quit smoking.

Anxiety is a state of constant worry or fear, which leads to many psychological and physical symptoms. The symptoms you are facing like passing out, emotional need for support through cigarettes are due to this. You should certainly stop smoking and also visit a psychiatrist to evaluate you. Certain therapies like cognitive behavioural therapy do not require medication; this will dually help you for anxiety and to stop smoking.

Meanwhile you can follow certain remedies like:
1. Meditation
2. Avoid alcohol, caffeine and smoking these can even trigger panic attacks.
3. Exercise burns up stress causing chemicals such as adrenaline and cortisol which will make you relax.
4. Seek social support from friends.
5. Get a proper amount of sleep.
6. Eat regular, balanced meals.

Hope I have answered your query. Please accept my answer if you have no follow ups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor